Jump to content
2019 Nursing Salary Survey Read more... ×

D5w fluid overload

Students   (879 Views 9 Comments)
by fostercatmom fostercatmom (Member)

fostercatmom has 21 years experience .

3,776 Visitors; 88 Posts

advertisement

Test question from this morning:

If your pt is showing signs of fluid overload from d5w, do you change the fluid or slow it down? Stopping is not an option. Thanks!!

Share this post


Link to post
Share on other sites

10,500 Visitors; 949 Posts

it would be helpful to know your thoughts and rational prior to offering any advice.. but think of it in terms of is D5W a hypertonic, hypotonic, or isotonic solution (hint: does it stay that way?) and how does this fluid impact the cells? What part does this impact play on the presenting signs and symptoms of fluid overload? How would this change be different if you slowed the D5W infusion? changed the infusion? Ultimately what is the desired outcome once fluid overload is recognized and how would either action assist in meeting that outcome?

Share this post


Link to post
Share on other sites

fostercatmom has 21 years experience.

3,776 Visitors; 88 Posts

I know d5w starts as isotonic, then goes hypotonic in the body.. if a patient is showing signs of overload, given the choice of slowing it down or changing, I think slowing it down and let the body readjust itself slowly. Changing it would probably compound the problem. And depending on what you used, you will have electrolyte problems.

But here is my main problem...I had my chemo last Thursday (for lung cancer) and it takes a few days for my brain to defuzz. And my tutor had her test this am. I can't find the answer or rationalize it right now. There isn't anymore to the question. Just overload on d5w...change fluid or slowdown?

Share this post


Link to post
Share on other sites

fostercatmom has 21 years experience.

3,776 Visitors; 88 Posts

Sorry I didn't go into more details...it would have helped I'm sure ! :-)

Share this post


Link to post
Share on other sites

1,755 Likes; 4 Followers; 17,078 Visitors; 2,547 Posts

Changing it would probably compound the problem. And depending on what you used, you will have electrolyte problems.

Please expand on your thought process here. Also, what are you in school for? Looks like you already have your BSN.

And also, hang in there. You must be one tough cookie to be in treatment and in school at the same time!

Share this post


Link to post
Share on other sites

fostercatmom has 21 years experience.

3,776 Visitors; 88 Posts

Oh gees....I am the tutor. My student had her test this am. I'm in school for my MSN...going very slowly! As I said, fuzzy brain right now. I really can't figure out the ivf's right now. I've never been stumped like this. I'll figure it out in a few days. I just wanted to give her an answer today. My MSN is just for my benefit. I can't work anymore because of the radiation damage and having to be on chemo for the rest of my life. My mind is usually pretty sharp I think. Normally I can help my student and she does well.

Share this post


Link to post
Share on other sites
advertisement

fostercatmom has 21 years experience.

3,776 Visitors; 88 Posts

You can't see me, but I am laughing at myself!! :happy:

Share this post


Link to post
Share on other sites

fostercatmom has 21 years experience.

3,776 Visitors; 88 Posts

This would be my answeratvthis point. I can't think anymore!! :-) I think the answer will be slow it down, I find nothing that says to switch any fluids, except to give lasix, and in doubt you've learned about lasix drips, they are very rare. Given a pt who must be otherwise healthy, cause we aren't told anything. They need the fluid, they are still metabolizing, so they would still need fluid, just would slow it down. There is no need that this pt has to try and attempt a quicker switch with a colloidal, like mannitol. A scientific reason, I don't know. I think it's just best practice. And you said they are showing "signs of", that's not "in" fluid overload. We have to be careful not to read into a question.

Share this post


Link to post
Share on other sites

1 Like; 741 Visitors; 25 Posts

If someone is fluid overloaded on a hypotonic solution you are already having electrolyte issues, mainly hypervolemic hyponatremia, and the patient is most likely experiencing a decrease in mental status. Which you will want to treat this right away before symptoms start getting worse. So you in this case will change up the solution to a hypertonic solution to pull fluid out of the cell. Then you could add a loop diuretic to get rid of the extra fluid.

Share this post


Link to post
Share on other sites
×